Illinois, 2009

Hail in Illinois, May 6, 2009

May 6, 2009 · NWS DVN · 1 event in 1 county or zone

Hail mostly the size of a pea with some hailstones up to three-quarters of an inch in diameter fell about 1 mile north of Deer Grove, IL around 3:10 pm May 6.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Hail mostly the size of a pea with some hailstones up to three-quarters of an inch in diameter fell about 1 mile north of Deer Grove, IL around 3:10 pm May 6.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 6, 1:54 PM CST, 16 minutes earlier.

Area forecast discussion, May 6, 1:54 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
254 PM CDT WED MAY 6 2009

.SYNOPSIS...
AN ACTIVE WEATHER PATTERN WILL BE SETTING UP ACROSS THE REGION FOR
THE NEXT 10 DAYS WITH SEVERAL CHANCES FOR RAIN. DISTURBANCES IN THE
FLOW ALOFT ARE EXPECTED TO BRING A CHANCE OF RAIN THURSDAY INTO
SATURDAY MORNING. HIGH PRESSURE IS EXPECTED TO SETTLE ACROSS THE
AREA FOR THE SECOND HALF OF THE WEEKEND WHICH HAS THE POTENTIAL TO
BRING VERY CHILLY TEMPERATURES SATURDAY NIGHT INTO SUNDAY. THERE ARE
INDICATIONS THAT A SIGNIFICANT STORM SYSTEM MAY AFFECT THE MIDWEST
EARLY NEXT WEEK.

&&

.SHORT TERM...TONIGHT AND THURSDAY...
CONVECTION FIRING ABOUT AS EXPECTED THIS AFTERNOON FROM A
COMBINATION OF DIURNAL HEATING AND FORCING FROM THE APPROACHING
SHORTWAVE. FAVORABLE WBZ AND FREEZING LEVEL HEIGHTS SHOULD ALLOW ANY
STRONGER STORM TO PRODUCE SMALL HAIL AND POSSIBLY COPIOUS AMOUNTS.
CONVECTION SHOULD DISSIPATE SOMEWHAT AFTER SUNSET AND FAIRLY QUIET
WX IS EXPECTED AFTER MIDNIGHT WHEN THE BETTER FORCING EXITS THE
AREA. SEVERE THREAT APPEARS MARGINAL AND THE PRIMARY THREAT IS HAIL.

MODELS SUGGEST ANOTHER IMPULSE TO MOVE THROUGH THE AREA LATE
THURSDAY MORNING/AFTERNOON. THIS SHORTWAVE COMBINED WITH DIURNAL
HEATING SHOULD ALLOW CONVECTION TO REDEVELOP.       ...08...

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY...
PATTERN TO STAY ACTIVE FOR MUCH OF THE PERIOD AS REGION REMAINS IN
ZONAL FLOW WITH PERIODIC IMPULSES PROVIDING PCPN CHCS. JET WILL BE
POSITIONED OVER TO JUST SOUTH OF CWA... THUS TEMPS GENERALLY NEAR TO
SLIGHTLY BELOW NORMAL INTO EARLY NEXT WEEK. JET ORIENTATION ALSO
SUGGESTS BEST POTENTIAL FOR ANY ORGANIZED SEVERE WX AND WIDESPREAD
SIGNIFICANT RAINFALL STAYING SOUTH OF THE CWA. TIMING OF IMPULSES
MAIN CHALLENGE. WEAK WAVE PROGGED TO PASS THURS NIGHT... WITH BULK
OF SHRA/FEW TSRA LARGELY DIMINISHING WITH SUNSET AND LOSS OF
HEATING. NEXT IMPULSE STRONGER AND SLOWER... SLATED FOR FRI NGT AND
EARLY SAT WITH MAINLY SHRA. BREAK IN THE WAVE TRAIN EXPECTED OVER
THE WEEKEND AS CANADIAN HIGH PRESSURE BUILDS IN. DRY AIR SHOULD OPEN
UP THE DIURNAL RANGES A BIT MORE ON SAT-SUN. ALSO... POTENTIAL FOR
SOME FROST SAT NGT/SUN AM DEPENDING ON EXTENT OF CLEARING WITH AREAS
NORTH OF I-80 APPEARING MOST SUSCEPTIBLE ATTM. OVERALL DESPITE COOL
STARTS... SHOULD BE A VERY PLEASANT/COMFORTABLE WEEKEND. ACTIVE
PATTERN LOOKS TO RETURN NEXT WEEK AS FLOW PATTERN BECOMES MORE
W/SWLY AHEAD OF ENERGY DIVING THROUGH SOUTHWEST CANADA AND THE PAC
NW AND NORTHERN ROCKIES. MEANWHILE...LOW LEVEL SOUTHERLY FLOW WILL
BEGIN TRANSPORTING GULF MOISTURE NORTHWARD. DIFFICULT TO PIN DOWN
TIMING OF WAVES THAT FAR OUT.. SO UNFORTUNATELY HAD TO BLANKET MUCH
OF THE PERIOD MON-WED WITH SLIGHT CHC TO LOW CHC POPS FOR NOW.
INDICATIONS WITH JET FURTHER NORTH THAT COULD SEE MORE ORGANIZED
SEVERE WX AND ABOVE NORMAL TEMPS BY MID WEEK.      ..05..

&&

.AVIATION...
COMBINATION OF HEATING AND THE SHORTWAVE APPROACHING FROM WESTERN
IOWA HAS ALLOWED DIURNAL CONVECTION TO DEVELOP A FEW HOURS EARLIER
THAN EXPECTED. A BRIEF PERIOD OF 2-3KFT CIGS SHOULD BE SEEN BETWEEN
06/22Z AND 07/04Z DEPENDING UPON THE TAF SITE. VCTS IS TO BE
EXPECTED AS WELL DURING THE SAME TIME PERIOD. IF A TSRA IMPACTS A
TAF SITE...EXPECT CIGS AROUND 2KFT AND VSBYS OF 3SM. CONVECTION
SHOULD END BY 07/06Z AS THE BETTER FORCING EXITS THE AREA ALLOWING
VFR WX TO BE SEEN. CONVECTION IS EXPECTED TO RE-DEVELOP AFT 07/15Z.
...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, May 6, 3:41 AM CST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
441 AM CDT WED MAY 6 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-070945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
441 AM CDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM ABOUT MID AFTERNOON TODAY
THROUGH EARLY EVENING ALONG AND AHEAD OF AN ADVANCING COLD FRONT.
THE STORM PREDICTION CENTER HAS PLACED A SLIGHT RISK FOR SEVERE
STORMS GENERALLY WEST OF A LINE FROM DUBUQUE IOWA...THROUGH THE QUAD
CITIES...TO MACOMB ILLINOIS.  SEVERE STORMS ARE POSSIBLE FARTHER
EAST IF THE COLD FRONT MOVES FASTER THAN ANTICIPATED. THE MAIN
THREAT IS FOR HAIL AROUND THE SIZE OF QUARTERS...AND GUSTY WINDS OF
60 TO 70 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY...THURSDAY NIGHT...AND AGAIN LATE
FRIDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

SUNDAY NIGHT THROUGH TUESDAY...THUNDERSTORMS WILL BE POSSIBLE AS A
WARM FRONT ADVANCES TOWARD THE REGION. IT IS TOO EARLY TO
DETERMINE THE RISK FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY FROM MID AFTERNOON THROUGH
EARLY EVENING...ESPECIALLY WEST OF THE MISSISSIPPI RIVER.

In the hours before

Special weather statement, May 6, 1:28 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
228 PM CDT WED MAY 6 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-062230-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
GALENA...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...
MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
228 PM CDT WED MAY 6 2009

...SMALL HAIL LIKELY WITH THUNDERSTORMS...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA
FOR THE REMAINDER OF THE AFTERNOON. SMALL HAIL UP TO ONE HALF
INCH...POSSIBLY COVERING THE GROUND IN VERY LOCALIZED AREAS...WILL
BE POSSIBLE WITH ANY STRONGER STORM.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE
STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

The radar

The Quad Cities radar (KDVN), 75 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Whiteside

When
May 6, 2:10 PM CST
Where
Whiteside County, 1.03 mi E of Deer Grove
Measured
0.75 in hail
Reported by
Public
Coordinates
41.620, -89.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169963.